Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 34, NWS Springfield, MO

March 15, 2012Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 15, 2012, 3:48 PM CDT for Phelps County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 3:48 PM CDT (20:48 UTC)
Expired
Mar 15, 2012, 4:30 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Phelps County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:55 PM CDTHAIL 1.755 Sw Newburg, MOPUBLIC REPORTED QUARTER SIZED HAIL UP TO GOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1947 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS53 KSGF 152048
SVRSGF
MOC161-152130-
/O.NEW.KSGF.SV.W.0034.120315T2048Z-120315T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 430 PM CDT.

* AT 347 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 12 MILES
  SOUTHWEST OF NEWBURG...OR 11 MILES SOUTHEAST OF WAYNESVILLE...
  MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE NEWBURG...NORTHWYE...ROLLA...ROSATI AND
  ST. JAMES.

INTERSTATE 44 BETWEEN MILE MARKERS 180 AND 199 WILL ALSO BE IMPACTED
BY THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3783 9153 3779 9169 3779 9180 3775 9181
      3769 9203 3786 9202 3811 9152
TIME...MOT...LOC 2048Z 244DEG 26KT 3777 9201
WIND...HAIL <50MPH 1.00IN

$$

KARDELL
1 follow-up statement
676 
WWUS53 KSGF 152115
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT THU MAR 15 2012

MOC161-152130-
/O.CON.KSGF.SV.W.0034.000000T0000Z-120315T2130Z/
PHELPS MO-
415 PM CDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR PHELPS COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF NEWBURG...OR 7
MILES SOUTHWEST OF ROLLA...MOVING NORTHEAST AT 25 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL.

LOCATIONS IMPACTED INCLUDE NEWBURG...NORTHWYE...ROLLA...ROSATI AND
ST. JAMES.

INTERSTATE 44 BETWEEN MILE MARKERS 180 AND 199 WILL ALSO BE IMPACTED
BY THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3783 9153 3779 9169 3779 9180 3775 9181
      3769 9203 3786 9202 3811 9152
TIME...MOT...LOC 2116Z 244DEG 20KT 3787 9180
WIND...HAIL <50MPH 1.00IN

$$

KARDELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:14 PM CDT, 34 minutes earlier.

Area forecast discussion, Mar 15, 3:14 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT THU MAR 15 2012

.DISCUSSION...
/ISSUED 255 PM CDT THU MAR 15 2012/

CURRENTLY...WEAK SHORTWAVE IN THE MID LEVELS IS SLIDING INTO THE
AREA. SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE EASTERN
OZARKS...EAST OF THE HIGHWAY 65 CORRIDOR. WHILE INSTABILITY IS
MODEST...SHEAR IS WEAK. AS A RESULT A FEW HAILERS CAN BE EXPECTED
WITH A RISK FOR A FEW STORMS TO PRODUCE QUARTER SIZED HAIL.
LOCALIZED WIND DAMAGE IS POSSIBLE...BUT SHOULD BE THE EXCEPTION
RATHER THAN THE RULE.

TODAY THROUGH SUNDAY...MORE OF THE SAME WEATHER WISE AS OUR
WEATHER PATTERN CHANGES VERY LITTLE. HAVE KEPT CHANCE POPS OVER
THE EASTERN OZARKS THIS EVENING AS ACTIVITY THAT HAS DEVELOPED
OVER THE EASTERN OZARKS THIS AFTERNOON WANES IN COVERAGE/INTENSITY
AND EXITS TO THE EAST. ANOTHER WARM EVENING IS EXPECTED WITH LOWS
IN THE UPPER 50S/LOWER 60S. WILL NEED TO MONITOR FOR POSSIBLE
PATCHY FOG DEVELOPMENT ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT...
WHERE RAINFALL HAS BEEN MORE PREVALENT TODAY. FRIDAY WILL BE
WARM...AKIN TO WEDNESDAY/S WEATHER. TEMPERATURES WILL PEAK NEAR 80
DEGREES AGAIN IN MOST LOCATIONS WITH ISOLATED SHOWERS AND STORMS
POSSIBLE DURING THE AFTERNOON. INDICATIONS ARE THAT THERE WILL BE
A LACK OF UPPER SUPPORT...SO IF ACTIVITY DOES DEVELOP IT WILL BE
ISOLATED AND LIKELY SHORT LIVED.

ANOTHER WEAK SHORTWAVE IS PROGGED TO MOVE INTO THE REGION LATE
FRIDAY NIGHT INTO SATURDAY. AS A RESULT SATURDAY WILL LIKELY BE
MUCH LIKE TODAY...BUT WITH EXPECTATIONS FOR SCATTERED SHOWER AND
THUNDERSTORMS ACTIVITY AFFECTING THE ENTIRE AREA. THIS WILL LIKELY
SHAVE A FEW DEGREES OFF OF TEMPERATURES...BUT READINGS WELL INTO
THE 70S CAN BE EXPECTED AGAIN. THE WEAK DISTURBANCE WILL EXIT TO
THE EAST SATURDAY NIGHT...WITH MAINLY QUIET CONDITIONS EXPECTED
SUNDAY AND SUNDAY NIGHT. TEMPERATURES WILL ONCE AGAIN PEAK AROUND
80 ON SUNDAY WITH LOWS SATURDAY AND SUNDAY NIGHTS NEAR PERSISTENCE
WITH VALUES IN THE UPPER 50S AND LOWER 60S.

MONDAY THROUGH THURSDAY...12Z SUITE OF MODEL OUTPUT OFFERS LITTLE
CHANGE TO THE GOING FORECAST. AMPLIFIED PATTERN WILL SET UP OVER
NORTH AMERICA WITH A STRONG TROUGH SLOWLY APPROACHING FROM THE
WEST DURING THE EARLY HALF OF NEXT WEEK. BIGGEST CHALLENGES TO THE
FORECAST WILL BE POPS/TEMPS. SHOULD STILL OBSERVE WELL ABOVE
AVERAGE TEMPERATURES (ESPECIALLY LOWS GIVEN A CONTINUED MOIST
ATMOSPHERE)...HIGHS HOWEVER MAY NOT BE AS WARM AS WE OBSERVED THIS
PAST WEEK (THOUGH STILL IN THE 70S FOR MOST LOCATIONS). HAVE
CONTINUED HIGH CHANCE AND INTRODUCED AREAS OF LIKELY POPS MONDAY
AND TUESDAY AS CONFIDENCE IN RAINFALL HAS INCREASED. BIGGEST
QUESTION FOR WEDNESDAY AND THURSDAY IS WHERE THE UPPER LEVEL
CUTOFF LOW SETS UP. CURRENT INDICATIONS FROM THE GFS/ECMWF IS THAT
THIS FEATURE WILL BE CLOSE BY...THUS THERE IS CONSIDERABLE
UNCERTAINTY WITH TEMPERATURES DURING THIS TIME FRAME. HAVE KEPT
POPS IN THE HIGH CHANCE RANGE GIVEN CONTINUED SUPPORT FOR LARGE
SCALE LIFT AND AMPLE MOISTURE.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAFS...

MVFR CIGS AND OCCASIONAL TSRA CAN BE EXPECTED DURING THE AFTERNOON
HOURS AT THE TERMINALS. HAVE ONLY INDICATED CB GROUP FOR NOW...AS
TIMING/COVERAGE OF TSRA IS TOO LOW TO JUSTIFY INCLUSION OF
PREVAILING GROUP ATTM.

TSRA CHANCES WILL BE LARGELY DIURNALLY DRIVEN...AND THUS EXPECT
RAPID DECREASE AFTER SUNSET OF ANY CONVECTION. ONLY CONCERN
OVERNIGHT WILL BE MARGINAL LLWS AT JLN AND BBG.

BOXELL

&&

.CLIMATE...

SPRINGFIELD (KSGF)

DAY    DATE    TEMP   YEAR

THR    15TH     79    1983
FRI    16TH     84    1945

JOPLIN (KJLN)

DAY    DATE    TEMP   YEAR

THR    15TH     80    1983
FRI    16TH     78    1995

ROLLA-VICHY (KVIH)

DAY    DATE    TEMP   YEAR

THR    15TH     75    1995
FRI    16TH     78    1982

WEST PLAINS (KUNO)

DAY    DATE    TEMP   YEAR

THR    15TH     78    1977
FRI    16TH     82    1982

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 15, 1:13 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT THU MAR 15 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
113 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING
  ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS. WHILE THE
  CHANCE FOR WIDESPREAD SEVERE WEATHER IS LIMITED...A FEW
  THUNDERSTORMS WILL BE CAPABLE OF HAIL TO THE SIZE OF QUARTERS
  AND LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON ALMOST A DAILY
  BASIS THROUGH WEDNESDAY AS SEVERAL WEAK UPPER LEVEL
  DISTURBANCES WILL PUSH THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Mar 15, 1:42 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT THU MAR 15 2012

MOZ096-105-151915-
DOUGLAS MO-OZARK MO-
142 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND NORTH CENTRAL
OZARK COUNTIES UNTIL 215 PM CDT...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASOLA...OR 11 MILES SOUTHEAST OF AVA...
MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE BRUSHYKNOB...DRURY...GENTRYVILLE...
NOBLE...ROCKBRIDGE...SQUIRES...VANZANT AND WASOLA.

PEOPLE IN CENTRAL DOUGLAS AND NORTHERN OZARK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3687 9274 3706 9242 3706 9235 3683 9216
      3671 9261
TIME...MOT...LOC 1843Z 247DEG 13KT 3682 9255

BOXELL
Special weather statement, Mar 15, 3:23 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT THU MAR 15 2012

MOZ058-152045-
MARIES MO-
323 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIES COUNTY UNTIL
345 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE...OR 14 MILES SOUTHWEST OF
OWENSVILLE...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BELLE.

LAT...LON 3829 9163 3819 9164 3819 9172 3827 9182
      3830 9179 3830 9167
TIME...MOT...LOC 2023Z 237DEG 10KT 3826 9172

KARDELL
Special weather statement, Mar 15, 3:39 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT THU MAR 15 2012

MOZ071-152115-
PHELPS MO-
339 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHELPS COUNTY UNTIL 415
PM CDT...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER CENTRAL PHELPS COUNTY...OR 8 MILES SOUTH OF
ROLLA...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL PHELPS
COUNTY.

LAT...LON 3779 9153 3779 9180 3773 9181 3770 9197
      3785 9202 3801 9152
TIME...MOT...LOC 2039Z 253DEG 20KT 3784 9173

KARDELL
Local storm report, Mar 15, 3:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BELLE                   38.29N 91.72W
03/15/2012  E1.50 INCH       MARIES             MO   PUBLIC

&&

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:42 PM CDTSpecial Weather StatementSGFDouglas33 min
Mar 15, 3:23 PM CDTSpecial Weather StatementSGFMaries22 min
Mar 15, 3:29 PM CDTSevere Thunderstorm WarningSGFDent46 min
Mar 15, 3:39 PM CDTSpecial Weather StatementSGFPhelps36 min
Mar 15, 3:46 PM CDTSevere Thunderstorm WarningSGFMaries, Miller17 min
Mar 15, 4:11 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski49 min
Mar 15, 4:21 PM CDTSevere Thunderstorm WarningSGFMaries39 min
Mar 15, 4:28 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps47 min
Mar 15, 4:39 PM CDTFlash Flood WarningSGFPhelps6 hr
Mar 15, 4:59 PM CDTSevere Thunderstorm WarningSGFPulaski31 min
Mar 15, 5:17 PM CDTSevere Thunderstorm WarningSGFPhelps19 min
Mar 15, 5:39 PM CDTSpecial Weather StatementSGFPhelps, Pulaski51 min
Mar 15, 5:53 PM CDTFlash Flood WarningSGFPulaski5 hr
Mar 15, 5:57 PM CDTSevere Thunderstorm WarningSGFPhelps33 min
Mar 15, 6:11 PM CDTSpecial Weather StatementSGFShannon49 min
Mar 15, 6:30 PM CDTSevere Thunderstorm WarningSGFDent, Phelps45 min
Mar 15, 6:36 PM CDTSevere Thunderstorm WarningSGFShannon, Texas39 min
Mar 15, 6:57 PM CDTSevere Thunderstorm WarningSGFDent, Shannon34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.